From the Journals

Severe respiratory failure strikes healthy teens on trimethoprim-sulfamethoxazole


 

FROM PEDIATRICS

Trimethoprim-sulfamethoxazole (TMP-SMX) was linked to severe acute respiratory distress syndrome (ARDS) in five previously healthy teens, two of whom died.

TMP-SMX, a frequently prescribed antibiotic, has been associated with “idiosyncratic adverse drug reactions, including cutaneous reactions and hypersensitivity syndromes,” but pulmonary complications are rare, especially in children, wrote Jenna O. Miller, MD, of the University of Missouri–Kansas City and colleagues.

In a case series published in Pediatrics, the researchers described the patients, who were aged 13-18 years; the 18-year-old was male, the others were female. Four of the patients (three females, one male) were taking TMP-SMX for acne vulgaris. One of these patients, a 13-year-old girl, underwent a bilateral lung and heart transplant after developing interstitial lung disease and died as a result of solid organ transplant complications. The other death occurred in a 15-year-old girl who was taking TMP-SMX to treat a urinary tract infection. This patient developed interstitial lung disease and died of complications from the disease while awaiting a lung transplant.

“In all cases, patients were transferred to academic medical facilities, and pediatric pulmonologists and infectious diseases specialists performed extensive evaluations,” the researchers wrote. The patients did not improve when the drug was discontinued, and four of the five were considered or listed for organ transplants. The spectrum of disease was varied among the patients, and the pathophysiology remains poorly understood.

Although no clinical test could confirm causality between TMP-SMX and ARDS in the five teens, “the extensive negative workup, paired with recent TMP-SMX exposure and similarity among these cases, raises the possibility that the observed ARDS was TMP-SMX triggered,” they wrote.

The researchers had no financial conflicts to disclose.

SOURCE: Miller JO et al. Pediatrics. 2019 May 29. doi: 10.1542/peds.2018.3242.

Next Article: